Thunderstorm Wind, Suffolk
- When
- August 16, 4:30 PM EST
- Where
- Suffolk County, Old Field
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.950, -73.133
As a severe thunderstorm moved east, it produced high winds that downed whole trees and tree limbs on 59 Crane Neck Road in Old Field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a severe thunderstorm moved east, it produced high winds that downed whole trees and tree limbs on 59 Crane Neck Road in Old Field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 16, 2:45 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 345 PM EDT SAT AUG 16 2003 .CURRENTLY...A COLD FRONT IS MOVING SOUTHEAST ACROSS NORTHERN NEW YORK STATE...LAKE ONTARIO...AND EXTREME SOUTHERN ONTARIO PROVINCE ON THE NORTHSIDE OF LAKE ERIE. OUT AHEAD OF THIS FRONT...IN A MOIST AND UNSTABLE AIRMASS...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED. THESE STORMS ARE MOVING SOUTHEAST AT 10 TO 15 MPH...AND ARE PRODUCING AREAS OF VERY HEAVY RAIN...LOCALLY GUSTY WINDS AND SMALL HAIL. THESE STORMS WILL ADVECT INTO OUR COUNTY WARNING AREA AS THE AFTERNOON PROGRESSES AND REMAIN A THREAT THROUGH THE EARLY PART OF THIS EVENING. THE REGIONAL SATELLITE LOOP SHOWS THAT SUNSHINE ACROSS THE TRI-STATE AREA WILL FADE BEHIND MID AND UPPER LEVEL CLOUDINESS THAT BLOWS OFF THE TOP OF THESE STORMS. THIS WILL LIMIT ANY FURTHER INCREASE IN THE TEMPERATURES ACROSS THE AREA...WHICH ARE ALREADY IN THE MIDDLE AND UPPER 80S. DEW POINT TEMPERATURES IN THE LOWER TO MIDDLE 70S HAVE FURTHER GIVEN THIS AIRMASS A SUMMER FEEL TO IT...AS WELL AS ADD TO THE INSTABILITY OF THE ATMOSPHERE. REGIONAL MSAS ANALYSIS INDICATE A LARGE AREA OF -5 TO -8 LIFTED INDEXES OVER INLAND LOCATIONS NORTH AND WEST OF NEW YORK CITY...WHICH COVERS THE AREA OF OUR UPSTREAM FETCH. && .SHORT-TERM...I EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OR MOVE ACROSS THE TRI-STATE AREA LATE THIS AFTERNOON THROUGH THE END OF OR JUST AFTER THE DAYLIGHT HOURS. THEN...ACTIVITY SHOULD START TO WIND DOWN AS DAYTIME HEATING IS LOST...AS WELL AS SOME MECHANICAL LIFT AS THE FORWARD PROGRESSION OF THE FRONT SLOWS DOWN. A LEFTOVER SHOWER OR THUNDERSTORM WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT AS THE FRONT CRAWLS THROUGH THE AREA AND IS SLOW TO CLEAR THE COAST. CONDITIONS WILL START TO IMPROVE EITHER BY THE END OF THE OVERNIGHT TONIGHT NORTH AND WEST...OR BY EARLY TO MID MORNING ON SUNDAY FOR PORTIONS OF LONG ISLAND. THEN...A COOLER...DRIER AND MORE STABLE AIRMASS STARTS TO PUSH ITS WAY INTO THE REGION FOR MUCH OF THE UPCOMING WEEK. && .MID-RANGE...HIGH PRESSURE LOOKS LIKE IT WILL REMAIN IN CONTROL THROUGH AT LEAST THE MIDWEEK...BEFORE STARTING TO SLIDE OFF THE COAST BY THE END OF THE WEEK. THIS WILL ALLOW THE SOUTHWESTERLY RETURN FLOW TO DEVELOP ON THE BACK SIDE OF THE HIGH BY THE END OF THE WEEK...THUS INCREASING THE TEMPERATURES AND HUMIDITY LEVELS A NOTCH BY THURSDAY AND FRIDAY. THE NEXT COLD FRONT WILL BE ON OUR DOORSTEP BY FRIDAY...WHICH WILL PROVIDE A TRIGGER FOR THE END OF THE WEEK INTO NEXT WEEKEND. THUS...I WILL INTRODUCE POPS (CHANCE OF A SHOWER) FOR FRIDAY AND SATURDAY IN THE EXTENDED. BUT...UNTIL THEN...THE FORECAST WILL FEATURE MORE SUN THAN CLOUDS...TEMPERATURES SLIGHTLY BELOW NORMAL...AND LOW TO MODERATE LEVELS OF HUMIDITY. && .MARINE...SOME HIGHER SEAS AND WINDS POSSIBLE IN CONVECTION THIS EVENING...THEN RELATIVELY QUIET NEXT 5 DAYS AFTER COLD FRONT SAGS S THROUGH THE AREA AND HIGH PRES BUILDS IN DURING THE MID WEEK PERIOD. WAVEWATCH AND WIND-WAVE CLIMATOLOGY BOTH VERY CLOSE NEXT 5 DAYS... THOUGH ABOUT A FOOT HIGH TO START. BOTH ALSO SUGGESTING SEAS MAY FLIRT WITH SCA CRITERIA ON OUR EASTERN OCEAN WATERS IN NE FLOW ON MON...WILL FORECAST UP TO 4 FT ATTM. && .AVIATION...IFR VSBY AND GUSTY WINDS TO 30-35 KT POSSIBLE IN TSTMS THIS EVENING ESPECIALLY AT INLAND TERMINALS...THEN LOW CONFIDENCE FORECAST FOR LATER TONIGHT INTO 18Z SUNDAY. IF COLD FRONT AND ASSOCIATED CONVECTION MOVE THROUGH CLEANLY...WOULD EXPECT JUST SOME MVFR VSBY AT TERMINALS WHICH RECEIVE PRECIPITATION...THEN VFR FOR MON. IF NOT...THEN MVFR CIGS MAY PERSIST. WILL GO MORE OPTIMISTIC ROUTE FOR NOW AND AMEND LATER IF NECESSARY. && .HYDRO...SCATTERED CONVECTION WILL OCCUR LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS WILL PRODUCE AREAS OF VERY HEAVY RAIN. BASIN AVERAGES BETWEEN ONE QUARTER AND ONE HALF INCH CAN BE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. ISOLATED AMOUNTS EXCEEDING ONE INCH WILL OCCUR WITH VERY SLOW MOVING CELLS OR WITH TRAINING OF CELLS. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GRID DATABASE/PUBLIC: JK/NV AVIATION/MARINE: GOODMAN
CTZ005>012-NJZ002>006-011-NYZ067>081-170930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 426 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NYZ078-162145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 500 PM EDT SAT AUG 16 2003 AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 3 MILES NORTHEAST OF FORT SALONGA IN NORTHERN SUFFOLK COUNTY...MOVING EAST AT 20 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... NISSEQUOGUE AROUND 505 PM... POQUOTT...SETAUKET-EAST SETAUKET...OLD FIELD...STONY BROOK AROUND 515 PM...AND NEAR MILLER PLACE BY 530... WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THESE STORMS...ALONG WITH PEA TO MARBLE SIZE HAIL. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337607.